Did you know there are hundreds of medications that could be impacting your teeth and gums?
Dry mouth is a common side effect of many different medicines on the market today that can
contribute to tooth decay.
However, there are other prescription and over-the-counter medicines that cause more than
just dry mouth. The following medications have the potential to hurt your smile, so be informed
about the risks before using!
Taking antihistamines such as allergy medications can inhibit salivary glands from working
properly, which means you have less saliva in your mouth. Since saliva helps to protect teeth
from acids that can cause tooth decay, having dry mouth makes it more likely that you’ll have a
cavity during your next checkup!
Used to help relieve congestion during illnesses, decongestants are also known to cause dry
mouth. In addition, mouth breathing during this time of nasal congestion can dry out the oral
cavity even more.
If the decongestant you take is in a liquid form, chances are this syrup contains a type of
sweetener that can further contribute to tooth decay.
Calcium Channel Blockers
Calcium channel blockers are used to treat heart conditions such as abnormal heart rhythms as
well as high blood pressure.
These prescription medications can reduce saliva and cause dry mouth, but they can also cause
an overgrowth of gum tissue. Your gums may appear to be thicker or actually begin to grow
over your teeth. Gum overgrowth can interfere with oral hygiene and should always be
addressed by your dentist!
While antidepressant medications have been known to cause dry mouth, these medications are
also associated with an increased risk for osteoporosis.
People who have osteoporosis may lose alveolar bone in their jaw which helps to support
teeth. Osteoporosis may also affect the healing of future restorative work such as dental
Some antidepressants have also been linked to an increased risk for teeth grinding, making it
important to get regular checkups with your dentist.
Pain medications have long been known to cause dry mouth, which can lead to enamel erosion
and tooth decay. People who are taking these medications temporarily might not have cause
for concern, but patients taking these medications long-term need to be aware of this risk and
follow up with their dentist as needed.
Taking aspirin regularly can make it more likely for your gum tissue to bleed, as aspirin is a
blood thinner. Evidence is mixed on how exactly aspirin affects your teeth, however.
If you take aspirin and are seeing bleeding gums, don’t stop taking aspirin unless directed by
your doctor. However, you should follow up with your dentist to ensure the bleeding isn’t being
caused by an underlying issue such as gum disease.
Since gum tissue is sensitive to hormones, oral contraceptives can cause changes in your gums
that are similar to women who are pregnant. You may have symptoms that mimic gum disease,
such as swollen or bleeding gum tissue that’s sore to the touch.
Getting your symptoms evaluated by a dentist can determine if gum disease is present and if
you need treatment to get your gums back to normal!
While medications are certainly necessary at times, it’s important to be informed of the risks so
that you can take the best care of your body and your smile. When it comes to these very
common medications, be aware of how they can affect your oral cavity, and always follow up
with your dentist to protect your smile!